Florida, 2003

Flash Flooding in Florida, September 29, 2003

September 29, 2003 · NWS MFL · 2 events in 2 counties and zones

Very heavy rainfall fell across southwest Florida with radar estimated amounts of 8 to 10 inches. 99 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Very heavy rainfall fell across southwest Florida with radar estimated amounts of 8 to 10 inches. Naples measured a record 6.99 inches. The resulting flood closed numerous roads in Collier County and washed out a road in Glades County. Numerous cars were stalled. Houses and businesses including a shopping mall suffered minor flooding damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 29, 12:28 AM EST, 9 hours 32 minutes earlier.

Area forecast discussion, Sep 29, 12:28 AM EST, 9 hours 32 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
128 AM EDT MON SEP 29 2003

.DISCUSSION...AS LOW PRESSURE IN W CARIB MOVES WESTWARD INTO SW
GULF...TROUGH EXTENDING NE FROM SYSTEM ACROSS S CENTRAL FLA INTO
ATLC MOVES NORTHWARD AS HIGH PRESSURE REBUILDS OVER S BAHAMAS/
ANTILLES SE OF S FLA. STRONG UPWARD ISENTROPIC LIFT...SOME UPPER
WIND SPEED/DIRECTIONAL DIVERGENCE PLUS AMPLE TROPICAL MOISTURE
BEING PULLED OVER S FLA BY S TO SW WINDS ALOFT HAVE COMBINED TO
LEAD TO A WET FORECAST TODAY/EARLY THIS EVENING FOR S FLA.

CURRENTLY...A SOLID LINE OF SHOWERS WITH SOME THUNDERSTORMS...
STRETCHING FROM GULF TO ATLC OVER S FLA...TRAILED BY SCATTERED
SHOWERS AND THUNDERSTORMS IN THE STRAITS...WILL MOVE N THROUGH
S FLA THIS MORNING. BY THIS AFTERNOON...WITH INGREDIENTS IN
PLACE...AS PER FIRST PARAGRAPH...ANOTHER BOUT WITH PRECIPITATION
EXPECTED.

AN UPPER LEVEL TROUGH REMAINS ANCHORED OVER THE E U.S. WITH THE
ASSOCIATED FRONTAL BOUNDARY SLOWLY NUDGING S THROUGH N FLA AND
FURTHER S INTO THE FLA PENINSULA. THE FRONT WILL STALL...MERGE WITH
THE AFORE-MENTIONED TROUGH MOVING N...OVER CENTRAL FLA.

RAIN...AND SOME THUNDERSTORMS...EXPECTED ALL AREAS TODAY UNDER
MOSTLY CLOUDY SKIES. THE HEAVIEST RAIN EXPECTED FROM SW COAST NE
TOWARDS LAKE OKEECHOBEE AND INTO CENTRAL FLA. AN INHERITED FLOOD
WATCH FOR COLLIER...GLADES AND HENDRY COUNTIES UNTIL 11 PM TONIGHT
LOOKS GOOD AS UP TO 2 ADDITIONAL INCHES OF RAIN (VIA SFWMD QPF) MAY
FALL IN THAT AREA TODAY. THE REMAINING ZONES WILL HAVE LESSER
AMOUNTS BUT CLOUDS AND RAIN EXPECTED. LOCALLY HEAVY RAINS AGAIN
POSSIBLE ANY AREA BUT NO HIGHLIGHTS...SAVE FOR THE WATCH
AREA...EXPECTED BUT WILL BE MONITORED. SOMEWHAT LOWER POPS TUES
AND TUES NIGHT AS DRIER AIR MOVES OVER S FLA FROM THE SE.

IN THE EXTENDED PERIOD...MODELS DEVELOP A LOW PRESSURE SYSTEM ALONG
THE STALLED FRONTAL BOUNDARY OVER CENTRAL FLA. AS THE LOW DEVELOPS
AND MOVES OFFSHORE...THE COMBINATION OF WINDS CIRCULATING BEHIND THE
LOW WITH THE UPPER TROUGH DEEPENING OVER THE E U.S. AS SHORT WAVES
DIVE INTO SYSTEM...BEGIN TO PUSH THE STALLED BOUNDARY OVER CENTRAL
FLA S. THIS FRONT SHOULD MOVE THROUGH SOUTH FLORIDA THU CLEARING
THE CWA THU EVENING. POPS WILL BE RAISED AGAIN IN ADVANCE OF THE
FRONT WED AND EARLY THU. THEN A SHARP DROP OFF EXPECTED BY FRIDAY
INTO THE WEEKEND WITH ONLY MINIMAL E COAST SHOWERS SAT AND SUN.

.MARINE...WINDS PERSIST SOUTHEASTERLY GENERALLY LESS THAN 15 KNOTS
TODAY THROUGH TUE NIGHT. BY LATE WED INTO THU WINDS WILL VEER FROM
SW TO NORTHWEST TO N LATE THU INTO FRI. THIS WILL RAISE GULF STREAM
SEA HEIGHTS TO POSSIBLE HIGHLIGHT LEVELS LATER IN THE WEEK.

.FIRE WEATHER...NO HIGHLIGHTS THROUGH THU. DRIER AIR MOVING IN
TOWARDS END OF WEEK.

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH   85 75 87 75 / 80 60 50 20
FORT LAUDERDALE   86 76 87 77 / 70 40 40 20
MIAMI             86 76 88 76 / 70 40 40 20
NAPLES            84 73 87 74 /100 70 60 30

.MIA WATCHES/WARNINGS/ADVISORIES...
 FLOOD WATCH GLADES...HENDRY AND COLLIER COUNTY THROUGH 11 PM
TONIGHT.
Hazardous weather outlook, Sep 29, 3:47 AM EST, 6 hours 13 minutes before
FLZ063-066>075-291500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
447 AM EDT MON SEP 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...FLOOD WATCH COLLIER.. HENDRY.. AND GLADES COUNTIES...
...NUMEROUS THUNDERSTORMS TODAY...

A FLOOD WATCH CONTINUES IN EFFECT FOR COLLIER...HENDRY...AND
GLADES COUNTIES THROUGH 11 PM EDT TONIGHT. PERIODS OF LOCALLY
HEAVY RAIN AND THUNDERSTORMS ARE EXPECTED TODAY AND EARLY
TONIGHT...DIMINISHING LATE. SOME LOCAL FLOODING IS POSSIBLE IN
AREAS WHERE RAINFALL IS HEAVIEST AND MOST PERSISTENT. DANGEROUS
CLOUD-TO-GROUND LIGHTNING STRIKES WILL ALSO BE ONE OF THE
PRIMARY HAZARDS. WIND GUSTS TO AROUND 35 MPH CAN BE EXPECTED
WITH THE HEAVIER STORMS. PERSONS IN SOUTH FLORIDA...PARTICULARLY
IN  THE WATCH AREA...ARE ADVISED TO REMAIN ALERT FOR THE POSSIBILITY
OF FLOODING. NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY DUE TO THE POSSIBILITY
OF FLOODING.

STAYED TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

In the hours before

Special weather statement, Sep 29, 9:52 AM EST, 8 minutes before
FLZ066-070-291600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1052 AM EDT MON SEP 29 2003

...SHOWERS PRODUCING WIND GUSTS UP TO 40 MPH OVER NORTHERN COLLIER COUNTY...

DOPPLER RADAR WAS INDICATING SHOWERS OVER NORTHERN COLLIER COUNTY
PRODUCING WIND GUSTS UP TO 40 MPH. THESE SHOWERS WILL MOVE NORTHWARD
AT 20 MPH AND WILL MOVE INTO WESTERN HENDRY COUNTY THROUGH NOON.

DOPPLER RADAR ALSO WAS INDICATING RAINFALL AMOUNTS BETWEEN 2 TO 4
INCHES WITH THESE SHOWERS...AND COULD CAUSE SOME MINOR FLOODING ON
SECONDARY ROADS AS THE SHOWERS PASS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT
MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

BAXTER

The radar

The Miami radar (KAMX), 111 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Collier

When
September 29, 10:00 AM EST to 11:00 PM EST
Where
Collier County, West Portion
Property damage
$100,000
Reported by
BROADCAST MEDIA
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

Flash Flood, Glades

When
September 29, 10:00 AM EST to 11:00 PM EST
Where
Glades County, South Portion
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
26.957, -81.189 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374627, 5374628.